Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 15, 2017, 6:22 PM CDT for Door County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 6:22 PM CDT (23:22 UTC)
- Expired
- Jul 15, 2017, 6:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Door County, WI
The radar
The Marquette radar (KMQT), 137 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 5:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172
WUUS53 KGRB 152322
SVRGRB
WIC029-152345-
/O.NEW.KGRB.SV.W.0119.170715T2322Z-170715T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
622 PM CDT SAT JUL 15 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northern Door County in northeastern Wisconsin...
* Until 645 PM CDT.
* At 621 PM CDT, a severe thunderstorm was located 16 miles northeast
of Newport State Park, or 24 miles southeast of Escanaba, moving
south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Washington Island and Rock Island State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4524 8691 4541 8701 4541 8695 4542 8694
4541 8693 4540 8693 4541 8692 4541 8688
4540 8684 4543 8683 4543 8682 4541 8680
4538 8676
TIME...MOT...LOC 2321Z 349DEG 27KT 4544 8684
HAIL...1.00IN
WIND...60MPH
$$
MPC1 follow-up statement
964
WWUS53 KGRB 152341
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
641 PM CDT SAT JUL 15 2017
WIC029-152350-
/O.EXP.KGRB.SV.W.0119.000000T0000Z-170715T2345Z/
Door WI-
641 PM CDT SAT JUL 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOOR COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Wisconsin.
LAT...LON 4524 8691 4541 8701 4541 8695 4542 8694
4541 8693 4540 8693 4541 8692 4541 8688
4540 8684 4543 8683 4543 8682 4541 8680
4538 8676
TIME...MOT...LOC 2340Z 349DEG 27KT 4531 8680
$$
MPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:16 PM CDT, 6 minutes earlier.
Area forecast discussion, Jul 15, 6:16 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 616 PM CDT Sat Jul 15 2017 Updated aviation portion for 00Z TAF issuance .SYNOPSIS... Issued at 229 PM CDT Sat Jul 15 2017 Scattered thunderstorms through this evening, then a couple days of quiet weather. Humid conditions and more thunderstorms will return mid-week. A band of westerlies was located across northeast Canada, flowing around a deep upper low over northern Hudson Bay. Farther south, another fairly amplified band of westerlies stretched across southern Canada and the northern CONUS. Within that branch of the flow, there were troughs along the West Coast and over New England, with a ridge over the Intermountain West. That branch of the flow will amplify a bit more during the next 24 hours and then begin to deamplify as the main features within it become progressive. There will also be some consolidation of the flow across NOAM, with much of Canada becoming dominated by flow around the Hudson Bay upper low. Meanwhile, a lower amplitude flow is forecast to persists across the CONUS from mid-week into the upcoming weekend and beyond. The medium range models have tried that before in the past few weeks, only to have the western ridge/eastern trough pattern reappear. We'll see what happens this time. Air masses moving across the region favor temperatures falling off to a little below normal the next couple days, then warming back to near or above normal for the rest of the forecast period. But temperatures are likely to be held back on days with widespread clouds and convection. At least a couple more humid days are likely mid-week. The area will spend enough time near the main frontal zone lingering near the southern edge of the westerlies to result in above normal precipitation amounts for the period. Totals could end up being quite heavy, depending on the movement of individual convective systems. && .SHORT TERM...Tonight and Sunday Issued at 229 PM CDT Sat Jul 15 2017 The latest RAP analysis and satellite/radar imagery show a cold front stretching from just northwest of Minneapolis to northwest WI early this afternoon. 12z soundings from GRB and MSP indicate a rather stout cap in place across the region, beneath an elevated mixed layer comprised of some very dry air. Will probably take until after 21z for convection to break through the cap, which the mesomodels support as well. Once developed, ml capes upwards of 2000 j/kg and 0-6km bulk shear of 30-35 kts will be supportive of severe thunderstorms capable of producing damaging straight line winds and large hail. The storms should then proceed southeast from north-central WI late this afternoon, into central and northeast WI by early this evening. Besides severe weather potential, forecast also centers on gusty north winds. Tonight...The cold front will continue to move southeast across central and northeast WI during the evening before exiting around midnight. Instability and shear will remain supportive for severe thunderstorms until the front exits, including damaging winds and large hail. Behind the front, north winds will ramp up and will likely become gusty along the Bay and Lake. Scattered to broken cloud cover from north of Lake Superior is expected to reach into northern WI late tonight, though not sure how far south these clouds will make it. Did increase sky cover some though. After a warm and stormy evening, temps to fall into the mid 50s north to mid 60s south. Sunday...High pressure will build in from the north, with winds turning to the northeast. With gusts of 20-25 kts and waves approaching 4ft, will issue a small craft advisory, starting late Saturday night. Should have some scattered to broken clouds through late morning/midday before dry air mixes out the clouds. Temps will be cooler, with highs ranging from the low to mid 70s. .LONG TERM...Sunday Night Through Saturday Issued at 229 PM CDT Sat Jul 15 2017 High pressure across the area will create light winds and mostly clear skies, so temperatures should drop off considerably Sunday night. Patchy fog could also develop, but that will depend partly on the coverage and rainfall amounts from today's late afternoon/evening storms. Not surprisingly given the flattening of the upper flow, models started to offer differing ideas on how quickly convection in the return flow around the high would move into the area. Stayed with the broad-based blend of guidance for PoPs, and that resulted in mainly chance PoPs Tuesday through Thursday. Would like to say we'll be able to add significant detail to those in coming days, but this may wind up being another one of those situations where it's tough to gauge convective evolution more than 12 hours in advance. The overall pattern looks favorable for heavy/excessive rainfall somewhere near or in the forecast area. Will reflect this with more aggressive wording in the HWO. A severe risk could also evolve at some point as well. Even the relatively flat flow on the medium range guidance tilts northwest just enough to drive the main frontal zone south of the area by late in the week, though they also show the return flow developing pretty quickly. There will probably be a dry day in there somewhere--most likely Friday. && .AVIATION...for 00Z TAF Issuance Issued at 616 PM CDT Sat Jul 15 2017 A cold front will move southeast across the area this evening. Showers and thunderstorms will continue to track south along with the front, a storms could become severe and produce damaging winds and large hail. Refined the tempo groups based on the AWIPS time of arrival tool. After the storms exit, winds will shift to the north and become gusty late tonight, especially over the Door Peninsula and along the Lake. Additionally, will likely see sct to bkn low clouds arrive within a cooler airmass from the north. Not sure how widespread they will be late tonight into Sunday morning. Quite possible RHI may turn broken mvfr for short period. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement from Sunday morning through Sunday evening for WIZ050. && SYNOPSIS.......Skowronski SHORT TERM.....MPC LONG TERM......Skowronski AVIATION.......Kurimski
Hazardous weather outlook, Jul 15, 2:23 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 223 PM CDT Sat Jul 15 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 223 PM CDT Sat Jul 15 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected to develop over north-central Wisconsin and shift southeast across the area through this evening. Some of the storms could be severe, producing large hail and damaging winds. The threat of severe storms should end by midnight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Thunderstorms are possible at times from Tuesday through Thursday. Atmospheric conditions appear favorable for heavy rainfall with the storms, which could result in an increased risk of flooding. A risk for severe storms could also evolve at some point during the mid-week period, though given the expected weather pattern, predicting when and where severe storms might occur is not possible this far in advance. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ521-522-541>543-161930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 223 PM CDT Sat Jul 15 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms are possible through this evening. Some of the storms could produce strong wind gusts and hail, and pose a significant hazard to boaters on the lake and bay. North winds will become gusty and may become a hazard to small craft late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday North to northeast winds will produce waves hazardous to small craft on the lake and bay Sunday morning into Sunday evening. Thunderstorms are possible at times from Tuesday through Thursday. Humid air returning to the region could also result in dense fog on the lake, which would pose a hazard to boaters at times. MPC/Skowronski
In the hours before
Special weather statement, Jul 15, 5:03 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
503 PM CDT SAT JUL 15 2017
WIZ010>013-019-021-152245-
Langlade WI-Florence WI-Northern Oconto County WI-Oneida WI-
Forest WI-Northern Marinette County WI-
503 PM CDT SAT JUL 15 2017
...SPECIAL WEATHER STATEMENT...
At 501 PM CDT, Doppler radar was tracking scattered strong
thunderstorms 9 miles southwest of Rhinelander to Iron Mountain,
moving southeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Antigo, Crandon, Kingsford, Pembine, Goodman, Homestead, Carter,
Pearson, Niagara and Elcho.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4586 8808 4583 8812 4582 8814 4578 8809
4578 8805 4579 8799 4577 8799 4576 8796
4575 8787 4573 8786 4571 8781 4568 8778
4566 8783 4560 8777 4557 8779 4557 8783
4556 8783 4514 8917 4557 8941 4587 8808
TIME...MOT...LOC 2201Z 315DEG 21KT 4563 8872
MPCSpecial weather statement, Jul 15, 6:12 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Green Bay WI 612 PM CDT SAT JUL 15 2017 WIZ019-020-030-031-036-037-074-160000- Southern Oconto County WI-Waupaca WI-Shawano WI-Langlade WI- Marathon WI-Portage WI-Menominee WI- 612 PM CDT SAT JUL 15 2017 ...SPECIAL WEATHER STATEMENT... At 612 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles southeast of Antigo to near Mosinee. Movement was southeast at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Shawano, Weston, Rib Mountain, Mosinee, Gillett, Bevent, Wittenberg, Legend Lake, Keshena and Neopit. A severe thunderstorm watch remains in effect until 100 AM CDT for central, north central and northeastern Wisconsin. LAT...LON 4480 8991 4509 8906 4490 8828 4454 8932 TIME...MOT...LOC 2312Z 294DEG 27KT 4504 8908 4481 8975 RDM
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:47 PM CDT | Small Craft Advisory | GRB | 29 hr | |
| Jul 15, 4:01 PM CDT | Beach Hazards Statement | GRB | Manitowoc | 28 hr |
| Jul 15, 5:03 PM CDT | Special Weather Statement | GRB | Forest, Langlade | 42 min |
| Jul 15, 5:29 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 46 min |
| Jul 15, 6:10 PM CDT | Special Marine Warning | GRB | 65 min | |
| Jul 15, 6:12 PM CDT | Special Weather Statement | GRB | Menominee, Shawano | 48 min |
| Jul 15, 6:26 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Jul 15, 6:26 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 49 min |
| Jul 15, 6:44 PM CDT | Special Weather Statement | GRB | Door | 61 min |
| Jul 15, 6:50 PM CDT | Special Weather Statement | GRB | Wood | 40 min |
| Jul 15, 6:51 PM CDT | Special Marine Warning | GRB | 114 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.